Bifurcation from simple eigenvalues. (English) Zbl 0219.46015

Let \(G\) map a subset of a Banach space \(W\) into a Banach space \(Y\) and let \(C\) be a curve in \(W\) such that \(G(C) = \{0\}\). A point \(p\in C\) is called a bifurcation point for \(G\) with respect to \(C\) if every neighborhood of \(C\) contains zeros of \(G\) not on \(C\). The main result of the paper gives sufficient conditions for \(c\) to be a bifurcation point and for this case precisely characterizes \(G^{-1}(0)\) near \(c\). A stronger and useful specialization treats the case where \(C\) is a line segment which arises often in practice. Several illustrative applications are given, in particular to ordinary and partial differential equations.


46B99 Normed linear spaces and Banach spaces; Banach lattices
58E07 Variational problems in abstract bifurcation theory in infinite-dimensional spaces
Full Text: DOI


[1] Agmon, S.; Douglis, A.; Nirenberg, L., Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math., 12, 623-727 (1959) · Zbl 0093.10401
[2] Berger, M. S., A bifurcation theory for nonlinear elliptic partial differential equations and related systems, (Keller, J. B.; Antman, S., Bifurcation Theory and Nonlinear Eigenvalue Problems (1969), Benjamin: Benjamin New York), 113-191 · Zbl 0181.11603
[3] Crandall, M. G.; Rabinowitz, P. H., Nonlinear Sturm-Liouville eigenvalue problems and topological degree, J. Math. Mech., 19, 1083-1103 (1970) · Zbl 0206.09705
[4] Dieudonné, J., Foundations of Modern Analysis (1960), Academic Press: Academic Press New York · Zbl 0100.04201
[5] Fife, P. C., The Bénard problem for general fluid dynamical equations and remarks on the Boussinesq approximation, Indiana U. Math. J., 20, 303-326 (1970) · Zbl 0211.29302
[6] Keller, H. B., Nonlinear Bifurcation, J. Differential Equations, 7, 417-434 (1970) · Zbl 0208.36802
[7] Krasnoselskii, M. A., Positive Solutions of Operator Equations (1964), Noordhoff: Noordhoff Groningen · Zbl 0121.10604
[8] Rabinowitz, P. H., Existence and nonuniqueness of rectangular solutions of the Bénard problem, Arch. Rational Mech. Anal., 29, 32-57 (1968) · Zbl 0164.28704
[9] Rabinowitz, P. H., Some global results for nonlinear eigenvalue problems, J. Func. Anal., 7, 487-513 (1971) · Zbl 0212.16504
[10] P. H. RabinowitzComm. Pure Appl. Math.; P. H. RabinowitzComm. Pure Appl. Math. · Zbl 0206.09706
[11] Recken, M., A general theorem on bifurcation and its application to the Hartree equation of the Helium atom, (Math. Report No. 36 (Feb. 1970), Battelle Institute, Advance Studies Center: Battelle Institute, Advance Studies Center Geneva)
[12] D. H. SattingerArchive Rat. Mech. Anal.; D. H. SattingerArchive Rat. Mech. Anal. · Zbl 0232.34027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.